Tornadoes · United States · South Carolina · 2004

F0 tornado, Shulerville to South Santee, South Carolina, August 14, 2004

From Shulerville to South Santee, this F0 tornado ran 3.5 miles across Berkeley and Charleston counties on August 14, 2004, touching down at 10:05 AM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 14, 2004
Touchdown
10:05 AM EDT (14:05 UTC)
Path length
3.5 miles (5.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Berkeley and Charleston counties
Touchdown point
33.150, -79.530
Lift-off point
33.170, -79.500
Record number
1584

What the Weather Service recorded

A weak tornado associated with the circulation from Hurricane Charley snapped trees along a 3 mile path through the Francis Marion National Forest. The tornado moved into northern Charleston county before dissipating. Also, the tornado was not on the ground the whole time.

A weak tornado associated with Hurricane Charley tracked from Berkeley county into Charleston county briefly before dissipating. Trees were snapped along the tornado's path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Aug 14, 4:32 AM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 14, 4:32 AM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
432 AM EDT SAT AUG 14 2004

...HURRICANE WARNING FROM SOUTH SANTEE SC TO ALTAMAHA SOUND GA FOR
TODAY...
...TORNADO WATCH FOR ALL OF THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
EDT TODAY...
...INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
COUNITES FOR TODAY...
...FLOOD WATCH FOR THE SOUTH CAROLINA COUNTIES FOR TODAY...

.SHORT TERM /TODAY AND TONIGHT/...SATELLITE SHOWS EYE OF CHARLEY
MADE A SLIGHT WOBBLE TO THE RIGHT BUT IS REORGANIZING AFTER HAVING
SHOWN SIGNS OF BEING MORE BROAD. HAVE SEEN SOME COOLING TOPS IN
CONVECTION ON THE WEST SIDE OF THE EYE. THE LATEST FORECAST FOR
CHARLIE KEEPS THE SYSTEM AS A CATEGORY 1 HURRICANE BRINGING IT INTO
THE COAST AT THE EASTERN EDGE OF CHARLESTON COUNTY AND WESTERN EDGE
OF GEORGETOWN COUNTY JUST BEFORE 18Z. CONVECTION IS HAVING A TOUGH
TIME MAKING IT VERY FAR INTO THE GEORGIA COUNTIES. MORE SCATTERED
CONVECTION DEVELOPING OVER INLAND GEORGIA. A RATHER WELL DEFINED
LEADING EDGE OF RAIN MOVING INTO SC BUT DISSIPATING SLIGHTLY. PLAN
TO LOWER POPS FOR THE INLAND GA PORTION. WILL TAPER FROM 50 SW TO 90
NE WITH A DECREASING TREND FOR THIS AFTERNOON. FOR THIS PACKAGE WILL
DROP THE FLOOD WATCH FOR ALL OF THE GEORGIA COUNTIES AS PRECIP DOES
NOT LOOK SUFFICIENT TO PRODUCE SIG FLOODING. WILL ALSO DROP THE
INLAND TROPICAL STORM WIND WARNING FOR EFFINGHAM...ALLENDALE AND
HAMPTON COUNTIES AS SUSTAINED TROPICAL STORM FORCE WINDS ARE NOT
EXPECTED IN THOSE AREAS BASED ON THE EXPECTED TRACK OF CHARLEY. THE
INLAND TROPICAL STORM WIND WARNING WILL REMAIN FOR BERKELEY AND
DORCHESTER COUNTIES AND THE HURRICANE WARNING WILL REMAIN IN PLACE.

WINDS ARE PICKING UP ACROSS THE AREA WITH GUSTS ALONG THE SC AND
GEORGIA COASTS NEAR 30 MPH. BUOY OBS SHOW GUSTS TO TROPICAL STORM
STRENGTH. EXPECT WINDS TO CONTINUE TO INCREASE THROUGH THE EARLY
MORNING.

PLAN TO CONTINUE CHANCE TO SLIGHT CHANCE POPS FOR TONIGHT WITH WARM
UNSTABLE AIRMASS IN PLACE AND FRNTL BNDRY OVER THE SE STATES.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...FRNTL BNDRY THAT IS LINGERING
OVER THE SE STATES IS EXPECTED TO MOVE TO A POSN ALONG THE COAST AND
LINGER THERE THROUGH EARLY NEXT WEEK. HIGH PRES OVER THE ATLC WILL
BUILD BACK TO THE W INTO MON THEN SHIFT S. NEARLY ZONAL FLOW IS
EXPECTED OVER THE EASTERN STATES AND LINGER TO THE END OF THE WEEK.
A SFC COLD FRONT WILL APPROACH THE AREA ON FRI. WILL CONTINUE IDEA
OF A RELATIVELY PERIOD FOR THE MID PART OF THE WEEK WITH ONLY SLIGHT
CHANCE OF PRECIP...OTHERWISE CHANCE POPS.

&&

.MARINE...EXPECT SEAS TO BUILD SIGNIFICANTLY...ESP IN THE SC WATERS
AS CHARLEY TRACKS UP THE COAST. BEST FETCH OVER THE NORTHERN SC
WATERS WILL ALLOW SEAS TO BUILD TO 9-14 FT. A SHORT TIME OF 7-10 FT
SEAS ARE EXPECTED IN THE GA WATERS INSIDE 20 NM...AND UP TO 15 FT IN
THE OUTER WATERS. AFTER CHARLEY DEPARTS...WINDS WILL BE LIGHT UNDER
WEAK PRESSURE GRADIENT FOR THE REST OF THE FORECAST PERIOD...AND
SEAS WILL SUBSIDE EVENTUALLY TO 1-3 FT.

&&

.AVIATION...LOW CIGS...HEAVY RAIN WITH LOW VSBYS AND GUSTY WINDS
EXPECTED AT BOTH TERMINALS THROUGH THE EARLY AFTERNOON HOURS. ONCE
CHARLEY MOVES OFF TO THE NE...HAVE POTENTIAL FOR LOW STRATUS DECK TO
FORM AS WINDS DECOUPLE...ESP AT SAV. FOR NOW...COVERED WITH TEMPO
GROUPS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HURRICANE WARNING SAVANNAH GA TO ALTAMAHA SOUND GA FOR
     COASTAL COUNTIES TODAY.
SC...HURRICANE WARNING SOUTH SANTEE SC TO SAVANNAH GA FOR
     COASTAL COUNTIES TODAY.
     TORNADO WATCH FOR ALL THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
     EDT.
     INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
     COUNTIES TODAY.
     FLOOD WATCH ALL SOUTH CAROLINA COUNTIES TODAY.
MARINE...HURRICANE WARNING AMZ330-350-352-354-374.

&&

18/JR
Hazardous weather outlook, Aug 14, 6:17 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
617 AM EDT SAT AUG 14 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151016-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
617 AM EDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...HURRICANE CHARLEY WILL CONTINUE TO MOVE NORTH OFF
THE SOUTH CAROLINA COAST AND MAKE LANDFALL NEAR BULLS BAY LATER THIS
MORNING. A HURRICANE WARNING IS IN EFFECT FROM SOUTH SANTEE SOUTH
CAROLINA TO THE ALTAMAHA SOUND GEORGIA. AN INLAND TROPICAL STORM WIND
WARNING IS IN EFFECT FOR BERKELEY AND DORCHESTER COUNTIES. A TORNADO
WATCH IS IN EFFECT FOR THE SOUTH CAROLINA COUNTIES AND ADJACENT
COASTAL WATERS UNTIL 1 PM. A FLOOD WATCH REMAINS IN EFFECT FOR THE
SOUTH CAROLINA COUNTIES. SEE THE LATEST ADVISORIES AND STATEMENTS FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING.

In the hours before

Special weather statement, Aug 14, 4:36 AM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 AM EDT SAT AUG 14 2004

SCZ040-042>045-047>051-141700-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-CHARLESTON SC-
COASTAL COLLETON SC-COASTAL JASPER SC-DORCHESTER SC-HAMPTON SC-
INLAND COLLETON SC-INLAND JASPER SC-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...GOOSE CREEK...HAMPTON...HILTON HEAD ISLAND...
MCCLELLANVILLE...MONCKS CORNER...RIDGELAND...SAINT GEORGE...
SAINT STEPHEN...SUMMERVILLE...WALTERBORO AND YEMASSEE
436 AM EDT SAT AUG 14 2004

...TORNADO WATCH IS IN EFFECT FOR ALL OF EASTERN SOUTH CAROLINA
THROUGH 1 PM TODAY...

AS HURRICANE CHARLEY MAKES AN APPROACH TOWARD THE NORTHERN SOUTH
CAROLINA COAST THIS MORNING...THERE IS AN INCREASED THREAT OF
ISOLATED TORNADOES. THE GREATER CHANCES OF TORNADOES APPEAR TO BE
EAST OF INTERSTATE 95 IN SOUTH CAROLINA. LARGE WATERSPOUTS ARE ALSO
POSSIBLE ACROSS THE COASTAL WATERS NEAR THE THUNDERSTORMS ON THE
NORTH SIDE OF CHARLEY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

24
Special weather statement, Aug 14, 7:29 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 AM EDT SAT AUG 14 2004

SCZ050-141418-
CHARLESTON SC-
INCLUDING THE CITIES OF...CHARLESTON AND MCCLELLANVILLE
729 AM EDT SAT AUG 14 2004

...STRONGEST BANDS ASSOCIATED WITH CHARLEY APPROACHING THE NORTHERN
COAST OF CHARLESTON COUNTY...

AT 725 PM...RADAR AND SATELLITE IMAGERY SHOWED THE CENTER OF
HURRICANE CHARLEY AROUND 60 MILES SOUTHEAST OF THE CHARLESTON HARBOR
ENTRANCE.  THE STORM WAS MOVING RAPIDLY TO THE NORTHEAST.

THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TO AFFECT THE
NORTHERN COAST OF CHARLESTON COUNTY BETWEEN 800 AM AND 1000 AM.
RAINFALL AMOUNTS TO 2 TO 3 INCHES AN HOUR CAN BE EXPECTED WITH THIS
BAND.

THIS BAND WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 75 MPH ON
SULLIVANS ISLAND...THE ISLE OF PALMS...BULLS BAY AND NEAR
MCCLELLANVILLE.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
Special weather statement, Aug 14, 8:24 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
824 AM EDT SAT AUG 14 2004

SCZ044-045-050-141700-
BERKELEY SC-CHARLESTON SC-DORCHESTER SC-
INCLUDING THE CITIES OF...CHARLESTON...GOOSE CREEK...
MCCLELLANVILLE...MONCKS CORNER...SAINT GEORGE...
SAINT STEPHEN AND SUMMERVILLE
824 AM EDT SAT AUG 14 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 1 PM EDT...

TORNADO WATCH 752 REMAINS IN EFFECT FOR PORTIONS OF SOUTHEAST SOUTH
CAROLINA. AS HURRICANE CHARLEY APPROACHES THE NORTHERN SOUTH CAROLINA
COAST THIS MORNING...THE INCREASED THREAT OF ISOLATED TORNADOES
REMAINS FOR BERKELEY...DORCHESTER...AND CHARLESTON COUNTIES. LARGE
WATERSPOUTS ARE ALSO POSSIBLE ACROSS THE COASTAL WATERS NEAR THE
THUNDERSTORMS ON THE NORTH SIDE OF CHARLEY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCZ040-042-043-047>049-051-141700-
ALLENDALE SC-BEAUFORT SC-COASTAL COLLETON SC-COASTAL JASPER SC-
HAMPTON SC-INLAND COLLETON SC-INLAND JASPER SC-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...EDISTO BEACH...
HAMPTON...HILTON HEAD ISLAND...RIDGELAND...WALTERBORO AND YEMASSEE
824 AM EDT SAT AUG 14 2004

...TORNADO WATCH HAS BEEN CANCELLED...

TORNADO WATCH 752 HAS BEEN CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH
CAROLINA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE MORNING HOURS BUT THE THREAT FOR TORNADOES HAS ENDED.

JPC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

2.1 hours before the tornado, 54 km from the path. August 14, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 59 joules per kilogram, CIN -5, lifted condensation level 562 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 61 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
354 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 00:00Z

9.9 hours after it, 54 km from the path. August 15, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2067 joules per kilogram, CIN 0, lifted condensation level 566 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -38 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
1776 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Wilmington radar (KLTX), 136 km away, was scanning. The volume nearest the touchdown began at 14:05 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of August 14, 2004

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1412:05 PM EDTF0Hernando, FL3.040
August 141:30 PM EDTF0Onslow, NC0.120$10,000
August 142:10 PM EDTF0Pasco, FL1.030
August 1412:18 PM PDTF0San Bernardino, CA1.0200
August 1412:40 PM PDTF0San Bernardino, CA1.0800
August 143:40 PM EDTF0Hyde, NC0.220
August 144:00 PM EDTF0Pitt, NC0.120$10,000
August 144:15 PM EDTF0Tyrrell, NC0.120$10,000
August 145:41 PM EDTF0Levy, FL1.030
August 145:55 PM EDTF0City of Chesapeake, VA0.115$10,000
August 146:15 PM EDTF1Dare, NC0.230$230,000
August 146:42 PM MDTF0Bent, CO0.530
August 147:32 PM MDTF0Quay, NM0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.